Florida, 2002

Funnel Cloud in Florida, July 10, 2002

July 10, 2002 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 10, 8:18 AM EST, 24 minutes earlier.

Area forecast discussion, Jul 10, 8:18 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
920 AM EDT WED JUL 10 2002

THE UPPER LOW OVER CENTRAL FLORIDA DOES NOT LOOK LIKE IT IS MOVING
MUCH.  THE PRESSURE IN THE SURFACE LOW IN THE GULF OF MEXICO FELL A
LITTLE AND IT ALSO HAS BEEN ABOUT STATIONARY.  THERE IS REALLY NO
REASON TO EVEN SEPARATE ANY OF THE ZONES AS TEMPERATURES AND
PROBABILITIES ARE ABOUT UNIFORM.  MAYBE WE HAVE HAD MORE PREVALENT
RAIN ALONG THE EAST COAST AT NIGHT IS THE ONLY DIFFERENCE.  THE BIG
RAIN OVERNIGHT WAS FROM KENDALL TO HOMESTEAD WITH ANOTHER SMALL
POCKET NEAR AVENTURA.  THESE WERE WIDESPREAD 3-5 INCH ESTIMATES AND
SOME WERE CONFIRMED BY ACTUAL OBSERVATIONS.  THERE IS A SMALL AREA
OF DRIER AIR TO THE WEST OF THE UPPER LOW BUT THIS SHOULD NOT MOVE
SOUTH AS THE LOW ITSELF WOULD BE EXPECTED TO MOVE NORTH.  SO WITH
STRONGER STORMS DEVELOPING UNDER THIS LOW THE UPPER CLOUDS WILL KEEP
US CLOUDY THROUGH THE AFTERNOON.  ADDITIONAL CONVECTION DEVELOPING
OVER THE ATLANTIC COULD MOVE OVER THE EAST COAST THIS AFTERNOON SO
NO CHANGES PLANNED FOR ANY FORECAST.

.CRYSTAL FACE...WITH THE TROPICAL AIRMASS STILL IN PLACE...RAIN WILL
BE WIDESPREAD ACROSS SOUTH FLORIDA AND ADJACENT WATERS. SHOWERS AND
STORMS WILL MOVE NORTH-NORTHWEST AT ABOUT 12 KNOTS WITH MAX TOPS 45K
OR BELOW. THURSDAY LOOKS TO BE A BETTER DAY TOP-WISE... WITH
STRONGER STORMS AND HIGHER TOPS. ANVILS WILL PROBABLY STILL BE
SPREADING OUT TOWARD THE SOUTH.

.MIA...NONE.

In the hours before

Special weather statement, Jul 10, 3:30 AM EST, 5 hours 12 minutes before
FLZ063-066>075-101600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
430 AM EDT WED JUL 10 2002

...MOTORISTS EXERCISE CAUTION EAST COAST METROPOLITAN AREAS THIS
MORNING...
...LOCALLY HEAVY RAIN AGAIN...
...SOME LIGHTNING DANGER SOUTH FLORIDA TODAY...
...SLIGHT CHANCE OF RIP CURRENTS ATLANTIC WATERS TODAY...

MOTORISTS IN THE EAST COAST METROPOLITAN AREAS NEED TO EXERCISE
CAUTION THIS MORNING DURING THE MORNING COMMUTE. WIDESPREAD RAINS
OVERNIGHT OF 1 TO 2 INCHES WITH LOCALIZED AMOUNTS POSSIBLY UP TO 4
INCHES HAVE LEFT ROADWAYS WET WITH STANDING WATER PERSISTING IN LOW
LYING AREAS.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE AT LEAST
THROUGH THE MORNING HOURS IN THE EAST AND SPREAD INLAND TO THE
INTERIOR AND WEST. MOVEMENT OF THE ACTIVITY WILL BE TO THE NORTHWEST
AT 20 TO 25 MPH. THIS MEANS THAT, SHOWERS AND THUNDERSTORMS FROM THE
ATLANTIC, WILL INCREASE IN STRENGTH AND COVERAGE AS THE ACTIVITY
MOVES INLAND THIS MORNING INTO THIS AFTERNOON. LOCALLY HEAVY
RAINFALL WILL BE PRODUCED IN MOST AREAS. THE COMBINATION OF LOCALLY
HEAVY RAINFALL AND VERY SATURATED GROUND CONDITIONS WILL RESULT IN
MINOR FLOODING OF POORLY DRAINED AREAS AND PONDING OF WATER ON
ROADWAYS AS HAS OCCURRED THE PAST FEW DAYS.

EMBEDDED IN THE HEAVY RAINS WILL BE THUNDERSTORMS. SINCE LIGHTNING
KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE MONTH OF
JULY THAN ANY OTHER MONTH, PERSONS WHO ARE OUTDOORS SHOULD WATCH FOR
THE APPROACH OF LIGHTNING STORMS AND SEEK SHELTER IF NECESSARY.

A SOUTHEAST WIND OF 12 TO 18 MPH, COMBINED WITH LOW TIDE BETWEEN 2
AND 3 PM, MEANS THAT THERE WILL BE A SLIGHT CHANCE OF RIP CURRENTS
AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES MAINLY
THIS AFTERNOON.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI WEATHER FORECAST OFFICE
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA OR THE LIGHTNING SAFETY
AWARENESS WEB SITE AT HTTP://WWW.LIGHTNINGSAFETY.NOAA.GOV
Special weather statement, Jul 10, 8:00 AM EST, 42 minutes before
FLZ063-066>075-101900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT WED JUL 10 2002

...LOCALLY HEAVY RAIN REMAINDER OF TODAY...
...SOME LIGHTNING DANGER SOUTH FLORIDA TODAY...
...SLIGHT CHANCE OF RIP CURRENTS ATLANTIC WATERS TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH
THE MORNING HOURS OVER THE METROPOLITAN EAST COAST AND ACROSS THE
INTERIOR AND WEST COAST DURING THE AFTERNOON. MOVEMENT OF THE
ACTIVITY WILL BE TO THE NORTHWEST AT 20 TO 25 MPH. THIS MEANS THAT,
SHOWERS AND THUNDERSTORMS FROM THE ATLANTIC, WILL MOVE INLAND THIS
MORNING INTO THIS AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE PRODUCED
IN ISOLATED AREAS. THE COMBINATION OF LOCALLY HEAVY RAINFALL AND
VERY SATURATED GROUND CONDITIONS WILL RESULT IN MINOR FLOODING OF
POORLY DRAINED AREAS AND PONDING OF WATER ON ROADWAYS AS HAS
OCCURRED THE PAST FEW DAYS.

A FEW THUNDERSTORMS WILL ALSO OCCUR WITH SOME OF THIS ACTIVITY.
SINCE LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA
DURING THE MONTH OF JULY THAN ANY OTHER MONTH, PERSONS WHO ARE
OUTDOORS SHOULD WATCH FOR THE APPROACH OF LIGHTNING STORMS AND SEEK
SHELTER IF NECESSARY.

A SOUTHEAST WIND OF 12 TO 18 MPH, COMBINED WITH LOW TIDE BETWEEN 2
AND 3 PM, MEANS THAT THERE WILL BE A SLIGHT CHANCE OF RIP CURRENTS
AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES MAINLY
THIS AFTERNOON.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI WEATHER FORECAST OFFICE
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA OR THE LIGHTNING SAFETY
AWARENESS WEB SITE AT HTTP://WWW.LIGHTNINGSAFETY.NOAA.GOV

The radar

The Miami radar (KAMX), 60 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Broward

When
July 10, 8:42 AM EST
Where
Broward County, (Fxe)ft Laudrdl Exec
Reported by
OTHER FEDERAL AGENCY
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Personnel of Fort Lauderdale Executive Airport evacuated the control tower when a funnel cloud approached.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304147.